[Question #6852] Mycoplasma complications

10 months ago

Hi MDs,

I see that you have already had a few questions about m gen, however, I could not find a case such as mine.

I was originally treated with azithromycin, and subsequently levaquin and doxy in april 2019 for an unknown STI. Long story short, I had to find a test on my own for m. gen and it came back positive. By that point, it was resistant to everything. I had the infection for about five months until I was able to travel to France in October to try pristinimycin. In the meantime, the infection had migrated to the testicles and I was then having chronic testicular pain with severe tenderness in certain areas and negligible libido, in addition to the initial problem of discharge and urethritis. While on pristinimycin, I noticed about a day of normalcy, before the symptoms all came back. I finished the course of pristinimycin and all the symptoms were the same as before. Sometime after that the urethritis and discharge lessened in intensity, and the discharge had all but disappeared. I have since seen infectious disease docs and urologists, where I tested negative for mycoplasma in November. However, my testicular pain and libido are exactly as they were with the infection (assuming it ever went away). I also have pain throughout my body, most often in the soles of my feet, which began with the testicular pain—I think it is referred pain. Also, the pain has been increasing in frequency and intensity lately, along with urethritis (but no notable discharge yet). I had a scrotal ultrasound last month that appeared normal, and the doctors have basically told me its all in my head and I’ll just have to live with it. I need help! But what can I do?

Thanks


Edward W. Hook M.D.
Edward W. Hook M.D.
10 months ago
Welcome to our forum and thanks for your question. As describe, mycoplasma genitalium certainly does have the capacity to develop resistance to the antibiotics  used for treatment and can be quite frustrating.  I am pleased to hear that your infection ultimately did clear with pristinomicin.  Knowledge about MG is still evolving however, if your tests are negative this suggests that your symptoms are not due to continued active infection.  As best we can tell, current nucleic acid amplification tests for MG are quite sensitive.

Both on the forum and in our practices we have found that when persons have taken risks that they subsequently regretted or have had a difficult time getting an infection resolved they may be “sensitized” to otherwise normal sensations in ways that they were not in the past.  Symptoms frequently associated with these experiences include intermittent testicular discomfort and complaints of numbers, tingling or other discomfort in the extremities, more often the legs than arms and hands.  Your normal tests and examinations suggest this may be possible.  A second, quite rare complication of other STIs (most notably chlamydial infections) is a phenomenon called reactive arthritis which appears to be a post-infectious inflammatory syndrome which is, unlike your symptoms most typically manifest as joint pains, tendinitis, or a skin rash, none of which seem to be the problem.

Problems such as those you describe are frustrating,  to only for patients but for health care professionals who are trying to take care of them as well.  My primary suggestions are that further antibiotics are unlikely to make a difference as long as your tests remain negative, that this is a problem best addressed over time working with a single health care provider whom you have confidence in rather than going from doctor to doctor and that exploring any continuing anxiety and heightened sensitivity with a mental health professional may help.

I hope that these comments and suggestions are helpful.  EWH
---